Acne Medication Unconnected to Inflammatory Bowel Disease

Jenni Laidman

February 20, 2013

A new study of isotretinoin (originally marketed as Accutane [Roche]), used in the treatment of severe, recalcitrant acne, found no increased risk for inflammatory bowel disease (IBD) associated with the use of the vitamin A derivative, according to a study published in the February 20 issue of JAMA Dermatology.

The drug, which is the only US Food and Drug Administration–approved medication for severe acne, is the target of thousands of lawsuits, including one in which a jury awarded $25 million to a patient who claimed isotretinoin caused his IBD, according to a 2011 article in Lawyers USA.

Mahyar Etminan, PharmD, assistant professor of medicine at the University of British Columbia, Vancouver, Canada, and colleagues compared 2159 women taking combined oral contraceptives who were diagnosed with IBD with 43,180 women matched by age and index date. Information about the women (age, 18 - 46 years) was taken from the IMS LifeLink health plan claims database between May 1, 2001, and December 31, 2009. The case patients included 1056 patients with ulcerative colitis and 1103 with Crohn's disease.

The researchers found that 10 women (0.46%) in the case cohort and 191 (0.44%) women in the control cohort had been exposed to isotretinoin. The adjusted relative risk (RR) for IBD was 0.99 (95% confidence interval [CI], 0.52 - 1.90) for individuals in the case cohort. In subgroup analyses the adjusted RR for ulcerative colitis was 1.10 (95% CI, 0.44 - 2.70) and 0.91 (95% CI, 0.37 - 2.25) for Crohn's disease.

The relative risk was adjusted for disease states, including asthma, hyperlipidemia, and obesity; indications of combined oral contraceptive use, such as presence of polycystic ovary syndrome, acne, or premenstrual disorder; a claim for tobacco cessation counseling; previous hospitalizations; emergency department visits, physician office visits in the prior year; use of drugs for IBD, including nonsteroidal anti-inflammatories and tetracycline hydrochloride; number of colonoscopies in the previous year; a recent appendectomy; and geographic region.

The researchers also failed to find an association between isotretinoin and IBD in a meta-analysis that included the present study, 3 large published epidemiological studies, and 1 large unpublished study. Pooled RR for IBD was 0.94 (95% CI, 0.65 - 1.36) in the meta-analysis. The RR for ulcerative colitis was 1.61 (95% CI, 0.88 - 2.95), and the RR for Crohn's disease was 0.75 (95% CI, 0.46 - 1.24).

Only 1 of the 5 studies in the meta-analysis showed a strong association between the acne medication and any form of IBD. That study, by Crockett et al, showed an RR of 4.36 (95% CI, 1.97 - 9.66) for ulcerative colitis.

In an accompanying editorial, Catalin Mihai Popescu, MD, PhD, from the Carol Davila University of Medicine and Pharmacy, Bucharest, Romania, and Michael Bigby, MD, from Harvard Medical School, Boston, Massachusetts, note that Crockett et al did not adjust for recent antibiotic use and acne severity, which are 2 major confounding factors.

On the basis of the existing evidence, Dr. Popescu and Dr. Bigby conclude that physicians should continue to prescribe isotretinoin for severe, recalcitrant acne.

"The data provided by this study and others did not suggest that the risk for IBD increases with isotretinoin use. Dermatologists should counsel patients that the possibility of an association of isotretinoin use and IBD has been raised but not proved by the best available evidence. We should not withhold isotretinoin from patients who need it because of concerns for the development of IBD," they write.

One coauthor is employed by the FDA. The other authors and the editorialists have disclosed no relevant financial relationships.

JAMA Dermatol. 2013;149:216-222.

processing....